Identifying and Managing Immune-Related Adverse Events in Patients With Advanced Gastroesophageal Cancers Receiving Checkpoint Inhibitors

Axel Grothey Headshot
Axel Grothey, MD

Director of GI Cancer Research
West Cancer Center and Research Institute
Germantown, Tennessee


Axel Grothey, MD, has disclosed that he has received financial or material support from Bayer and Roche/Genentech.


View ClinicalThoughts from this Author

Released: March 22, 2019

Immune checkpoint inhibitors like the anti–PD-1 antibodies pembrolizumab and nivolumab, the latter used with or without the CTLA-4 inhibitor ipilimumab, have made significant inroads into the management of various advanced malignancies. In September 2017, pembrolizumab received FDA approval for patients with recurrent locally advanced or metastatic PD-L1–positive gastroesophageal cancer. One month later, the Japanese Ministry of Health, Labor and Welfare approved nivolumab for patients with unresectable advanced or recurrent gastroesophageal cancer independent of PD-L1 expression. With widening use of immune checkpoint inhibitors in patients with these and other tumor types, it is critical for clinicians to stay abreast of the unique adverse events associated with these agents, in particular, immune-related adverse events (irAEs).

Spectrum of irAEs
irAEs result from nonspecific activation of the immune system by immunotherapeutic agents and can affect various organ systems. The most common sites of immune-related toxicity are skin, gastrointestinal tract, lungs, and the endocrine system, although other organ and biologic systems can be affected. After skin rash (dermatitis), gastrointestinal toxicities are among the most commonly observed irAEs, with a published incidence of 8% to 27% (all grades) for anti–PD-1/PD-L1 antibodies and as high as 54% for anti–CTLA-4 antibodies. Of particular clinical relevance are severe, potentially life-threatening immune reactions such as pneumonitis, myocarditis, colitis (with the potential for profuse diarrhea), and those affecting the nervous system.

Monitoring and Management
Every patient receiving immune checkpoint inhibitors requires careful monitoring of potential irAEs, including a detailed history and physical exam before each administration, as well as routine laboratory assessment of liver function and thyroid-stimulating hormone as a marker for potential endocrine toxicity. Specific attention should be paid to clinical symptoms like shortness of breath and dry cough as potential indicators of pneumonitis, muscle weakness, and palpitations. Severe irAEs require immediate discontinuation of immune therapy and initiation of systemic corticosteroids, namely prednisone at 1-2 mg/kg/day for 2 weeks with a prolonged taper over 4-6 weeks. Notably, premature discontinuation of corticosteroid therapy can result in irAE flare-ups due to the lengthy biologic half-life of immune checkpoint antibodies (2-3 weeks). If severe irAEs do not improve after 2 days of corticosteroids, the management team should consider adding a TNF inhibitor, such as infliximab. Detailed recommendations regarding the management of a variety of organ-based irAEs associated with immune checkpoint inhibitors have recently been updated by the National Comprehensive Cancer Network® (NCCN®). To receive case-specific guidance from the NCCN Guidelines® on irAE management for unique patient scenarios, please visit the interactive algorithm tool developed by Clinical Care Options in partnership with the NCCN.

irAEs in Patients With Preexisting Autoimmune Diseases
Clinical trials of immune checkpoint inhibitors have routinely excluded patients with preexisting autoimmune diseases such as Crohn’s disease, autoimmune hepatitis, and rheumatic arthritis. Thus, limited data are available regarding the frequency and severity of irAEs in this subset of patients. These comorbidities represent a relative contraindication for the use of immune checkpoint inhibitors, necessitating a careful review of the benefit–risk ratio. Recent data demonstrate that the all-grade incidence of autoimmune phenomena induced by immune therapy in these patients is as high as 70%, but less than 10% of patients experience severe irAEs.

Concluding Remarks
Immune checkpoint inhibitors have greatly enriched our portfolio of active anticancer agents in recent years. At the same time, they have introduced a new pattern of adverse events. In 2019, every oncologist must be aware of the symptoms of, monitoring for, diagnostic criteria for, and management of irAEs.

What challenges have you encountered with identifying and managing irAEs in patients with gastroesophageal cancer? Please join the conversation below!

Provided by Clinical Care Options, LLC

Contact Clinical Care Options

For customer support please email: customersupport@cealliance.com

Mailing Address
Clinical Care Options, LLC
12001 Sunrise Valley Drive
Suite 300
Reston, VA 20191

Supported by an educational grant from
Bristol-Myers Squibb

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue

Cookie Settings